• clay70 clay70
    October 29, 2008
    Tylenol 3's over the long haul for pain management
    clay70 clay70
    October 29, 2008

    I suffer from trigger point pain in my hip area. I have tried every therapy but nothing has worked. I even have tried injections of Botox A, which doesn't help. Now I am taking tylenol 3's and they are the only things so far that seem to help. I will retire from the post office in 17 yrs. I take two tylenol 3's once a day, four times per week as i find it is the perfect dosage to get me through the day (week). I would like to know: If i take this dosage for 17 years will it affect my liver? as well, by taking this dosage, will i build up a tolerance to it causing me to have to up my dosage to get the same benefit? Lastly, r there any alternative pain meds that won't affect my liver over the long run? I have tried anti-inflammatories like toradol, naproxen and celebrex to no effect. only tylenol 3 seems to help. thanks

    READ MORE

FROM OUR EXPERTS

  • Christina Lasich, MD
    Health Pro
    October 29, 2008
    Christina Lasich, MD
    Health Pro
    October 29, 2008

    Tylenol #3 has 300 mg of Tylenol and 30 mg of codiene. Interestingly, codiene is effective only because it is converted into morphine (the active metabolite) in your body. But, only 15 percent of codiene is converted into the active metabolite, so it is weaker than taking 30 mg of morphine. Now, back to the question of how safe is Tylenol #3 and for how long. Tylenol is the limiting factor because of its toxic effects on the liver. For the long haul, it is best not to take more than 3000 mg of Tylenol per 24 hour period of time, daily. That is assuming that you have a perfectly healthy liver. Those with liver disease need to take a far lower dose and should probably avoid Tylenol all together over the long haul.

     

    Two a day can lead down a slippery slope like the kind community member mentioned. Certainly, you really do not want to use medications at all. At times, medications are the only option because the road to recovery is hard to find. Your "hip" pain could be maintained in a persistant state by something you do everyday. Possibly, the way you sleep, the way you move, the seat in your mail vehicle, or something else that keeps re-injuring the area. Think about it and talk to your local physical therapist. Other alternative treatments exist like the TENS unit, topical lidocaine (or patches), or other non-opioid mediations like amitriptyline (or its sister drug, desipramine, that causes less side-effects). If you are looking for an opioid pain medication without Tylenol, tramadol is a very good alternative.

     

    You should keep working with your doctor to reach your goal of retirement, living without pain, and living without medications. Best wishes.

    Dr. Christina Lasich, MD

     

     


FROM OUR COMMUNITY

  • buddy2freddy January 15, 2010
    buddy2freddy
    January 15, 2010

    I suffer from major chronic back and hip pain because of automorible accident that was the other driver's fault.  I had just been laid off and waiting patiently for my Cobra ins. But, In the mean time I'm in excruiciating pain.  Can you Please Help Me! 

    READ MORE
  • Stephanie October 29, 2008
    Stephanie
    October 29, 2008

    Hello- I am a long time sufferer of Fibromyalgia (16 years) I have tried the whole gammet of remedies over the years. My main-stay has been my Massage Therapy sessions which as painful as they are, they keep my body moving and relieves much of the pain. I go as often as I can afford- at least once every 10 days. When I am in a bad way, I will go sooner than that.

     

    Years ago I was taking Tylenol 3's, starting out much like you but pretty soon I was taking them every 4 hours, increasing to 2 every 4 hours and then soon it was every 3 hours and eventually it was around the clock and I was still in incredible pain. At my worst moments I was taking 15 Tylenol 3's and 7 Tylenol 1's a day. After a period of a couple of years, starting small like you, I ended up having Codeine withdrawals while I was sleeping, waking up in cold sweats. I noticed that when I took my pills, within 20 minutes I felt a lot better (but not pain free) This was not good. I had been getting my blood work regularly and it was normal for a while and then it started showing in my liver that I was killing my liver with all the Tylenol (not the Codeine) I was taking toxic amounts of Tylenol. Not doing anything for my pain either.

     

    Long story short, I needed to get off the Tylenol 3's and it was absolute hell to get down to 12 a day. And the pain was incredible with the reduction. I had been seeing my chronic pain specialists who decided I would benefit was a hospital admission to withdraw from my "problem". In Canada, we don't have the programs that the US has for this purpose. It is very difficult unless you are an alcoholic or a drug abuser. After a hellish week and a recovery at home, I now had to learn to be without painkillers.I survived barely a year and was miserable as ever. I am married with 2 kids at the time who were barely in high school. I have a full time job with kids in activities along with a house and mortgage. It was not an option for me to stay home financially and strangely enough according to disability plans or pensions, pain is not a reason for disability or Fibromyalgia either. So, I have battled it out for a long time. I am 53 now and early retirement at 55 is not an option. My medical costs take up one of my paycheques each month. My kids are earning their own money now but my pain keeps trucking on. I have to last until I can receive my pension as I can't afford my ill health now.

     

    I have found that my newest regime of drugs is helping. Only helping. I have had the least amount of pain in 17 years until this past Feb. I am so thankful. I have a lot of my life back. I am taking Cesamet which is the drug that has THC in it. Pretty pricey though. I was on Prozac for years (guess why) and recently changed it to Cymbalta. I have taken Amitryptyline for years and it really helps with the muscles (makes you tired though. I take it at dinner so I don't have a hangover. Also take Baclofen which helps. My lab values are back to normal although my blood pressure has been slowly going up but still normal thank goodness.

     

    I hope I have helped you somewhat.

     

    Stephanie

    READ MORE
You should know Answers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition. Content posted by community members does not necessarily reflect the views of Remedy Health Media, which also reserves the right to remove material deemed inappropriate.